If you’re a regular reader of the blog you know that I’ve posted on migraines before. For instance, you can check out the “Why We Do What We Do” on antiemetics (prochlorperazine and metoclopramide). Other excellent Pediatric Emergency Medicine educators have posted on the topic recently as well – see Sean Fox’s recent post on PedEMMorsels.
I wanted to take this opportunity to discuss an addition to the familiar “migraine cocktail” that is variably used in EDs – that addition, is diphenhydramine. Many Emergency Departments actually have this on their headache pathway by “default.” Allow me to present 3 reasons why, at least in pediatric patients, that you shouldn’t necessarily give benadryl as a matter of habit to every patient with a migraine.
There’s no convincing proof that it helps when given before/at the same time as the antiemetic +/- toreador. There is some limited evidence in adults – see Vinson et al which showed that it reduces akathisia. But that’s all.
It may actually reduce the effectiveness of the dopaminergic properties of the antiemetics. This mechanism is poorly understood, but the histamine blockade may serve to reduce the effect. Thus, wait until that patient actually has symptoms, rather than preemptively giving it. There is also no proof that patients will have the same dyskinetic/akasthisic reaction each time – but if they’ve had it before this is probably an OK indication to pre-treat with benadryl.
Giving diphenhydramine increases the risk of a return visit to the ED. yes, the effect is small (1.5% increase), but its there and the data is based on a study of over 30,000 patients in this month’s edition of Pediatrics.